Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Sore aching toe joints - any advice?

(12 Posts)
solidgoldbrass Sun 02-Nov-08 14:45:22

I am in my 40s and well aware that my knees are slightly arthritic, so I wear knee supports when they are bad and I need to be on my feet a lot.
I also now and again get the same sort of arthritic ache in my big toes (it's the joint of the big toe and the foot that hurts). Are there any kind of splints or straps or padding or anything that will help with this?

misi Sun 02-Nov-08 21:22:05

that sort of pain in the big toe joint is possibly RA rather than arthritis. do you suffer from psoriasis by chance?

solidgoldbrass Sun 02-Nov-08 22:20:20

Yes. Oh drat, do you think it's psoriatic arthritis?

misi Sun 02-Nov-08 22:58:09

possibly I am afraid, the first joints to be affected by RA (rhuematoid arthritis) is the big toes (as it is with gout which is a family member of RA/psoriasis) and the thumbs. I would suggest you ask your GP to do a Rhuematoid factor blood test.

text taken from a stored source I cannot link to on here;

How is rheumatoid arthritis diagnosed?
If you have persistent discomfort and swelling in multiple joints on both sides of your body, make an appointment to see your doctor. Early intervention can ensure that you receive the right diagnosis and help you to start feeling better, sooner. Early intervention can also help prevent irreversible joint damage.

To determine if your symptoms are due to RA, your doctor will most likely:

Review your medical history and conduct a physical examination.
Request a blood test that looks for an antibody called rheumatoid factor. About 70% to 90% of people with RA have this antibody. However, it is also possible to have the rheumatoid factor in your blood and not have RA.
Perform a blood test that measures your erythrocyte sedimentation rate (or sed rate), which will indicate the presence of an inflammatory process in your body. People with RA tend to have abnormally high sed rates.
Take X-rays of your joints to determine the extent of damage in your affected joints. A sequence of X-rays obtained over time can show the progression of RA.

I would hope that it is arthritis rather than RA as it is easier to treat, but I would certainly get checked out to make sure as if it is RA, the earlier you get diagnosed and treated, the better

solidgoldbrass Sun 02-Nov-08 23:53:09

Thanks for the info. I did have a blood test about a year ago to see if there was anything sinister causing my aches and pains but it came back clear.

I have just started taking an ACE inhibitor for hypertension, wonder if that will affect my joints in any way. I will mention the toes to the GP when I go back for a follow- up check to see how I'm responding to the pills....

misi Sun 02-Nov-08 23:59:10

if you're on enalapril (innovace) that has possible side effects of swelling and muscle cramps if I remember correctly, Ramipril is the commonest ACE though whose swelling side effect is mainly restricted to the face I beleive!!

OhYouBadBadKitten Mon 03-Nov-08 12:10:42

solidgoldbrass if they looked for rheumatoid factor then it would come up negative, I think that PA doesnt show up on blood tests apart from a raised esr showing how inflamed the joints are (but I was diagnosed with PA by a rheumy even though my esr was pretty low at the time) You could prob do with seeing a rheumy.

misi Mon 03-Nov-08 12:21:29

much better put than my effort badkitten!!

OhYouBadBadKitten Mon 03-Nov-08 12:32:34

not at all misi - was going to say that was pretty inspired to ask if solidgoldbrass had psoriasis grin

solidgoldbrass Mon 03-Nov-08 17:44:08

No, am on perindopril but the joint pain started before then (only been on the meds a week).
I will have another word with the GP and say it might be PA and can I see someone sad I am struggling a bit to deal with the fact that I am getting old and crumbling...

Thanks for the advice and info both of you.

OhYouBadBadKitten Mon 03-Nov-08 17:56:44

pa not to do with age in the slightest! I first started showing symptoms in my teens even though we didn't know it was that then. So don't feel old!

misi Mon 03-Nov-08 21:27:51

PA/RA is to do with your immune system attacking yourself. it can happen at any age and has occurred in young children too.
partly it is to do with digestion. an imbalance in your cGMP and cAMP levels are too blame, this is why psoriasis and RA/PA are linked, same base fault!!

sorry can't link to the site this passage came from;

''ACE inhibitors can sometimes cause an allergic reaction called angioedema. Stop taking this medicine and consult your doctor immediately if you experience difficulty breathing or swallowing, or swelling of your face, lips, tongue, throat, hands, feet or ankles while taking this medicine. This type of allergic reaction has been reported more frequently in people of Afro-Caribbean origin. ''

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now